[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.147.69. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 15, 1974

Chlorthalidone-Induced Hypercalcemia

Author Affiliations

Loma Linda University Hospital School of Medicine Loma Linda, Calif

JAMA. 1974;229(3):267. doi:10.1001/jama.1974.03230410013006

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  The diuretic hydrochlorothiazide has been found to increase serum calcium levels and even to cause frank hypercalcemia in patients with a variety of diseases as well as in normal subjects. The mechanism for this hypercalcemic effect is not known but appears to require the presence of the parathyroid glands.The following is a report of a patient who appears to have hypercalcemia secondary to the use of the diuretic chlorthalidone (Hygroton).

Report of a Case.—  A 42-year-old woman had been treated for mild labile hypertension for three years with chlorthalidone, 25 mg every other day. She had a history of tension headaches and mild anxiety reactions. One year prior to her initial clinic visit, the patient's serum calcium level was 10.8 mg/100 ml, and ten months later, 10.6 mg/100 ml.When seen in the endocrinology clinic in December 1973 because of general fatigue and occipital headaches, she

×